Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Jackson, KY

April 29, 20174 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2017, 7:56 PM EDT for 4 counties in Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 7:56 PM EDT (23:56 UTC)
Expired
Apr 29, 2017, 8:15 PM EDT
In force
19 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KJKL 292356
SVRJKL
KYC011-165-175-205-300030-
/O.NEW.KJKL.SV.W.0034.170429T2356Z-170430T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
756 PM EDT SAT APR 29 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morgan County in southeastern Kentucky...
  Southeastern Bath County in east central Kentucky...
  Northeastern Menifee County in east central Kentucky...
  Southern Rowan County in east central Kentucky...

* Until 830 PM EDT

* At 756 PM EDT, a severe thunderstorm was located over Ratlitt, or
  near Frenchburg, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Morehead, Frenchburg, Wellington, Blairs Mills, Yale, Denniston,
  Bangor, Cogswell, Ratlitt, Zilpo, Scranton, Pelfrey, Mariba, Hamm,
  Crix, Korea, Farmers, Munson, Brandy and Paragon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3809 8326 3806 8327 3806 8326 3805 8325
      3787 8359 3798 8370 3825 8347
TIME...MOT...LOC 2356Z 220DEG 27KT 3798 8357 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JMW
1 follow-up statement
620 
WWUS53 KJKL 300015
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
815 PM EDT SAT APR 29 2017

KYC011-165-175-205-300024-
/O.CAN.KJKL.SV.W.0034.000000T0000Z-170430T0030Z/
Morgan KY-Bath KY-Menifee KY-Rowan KY-
815 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN...
SOUTHEASTERN BATH...NORTHEASTERN MENIFEE AND SOUTHERN ROWAN COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and 
gusty winds are still possible with this thunderstorm, in addition 
to frequent lightning and torrential rainfall.

LAT...LON 3809 8326 3806 8327 3806 8326 3805 8325
      3787 8359 3798 8370 3825 8347
TIME...MOT...LOC 0013Z 220DEG 27KT 3809 8346 

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:29 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 4:29 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EDT Sat Apr 29 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 430 PM EDT SAT APR 29 2017

20z sfc analysis shows a well defined warm front north of the
Ohio River. This has placed eastern Kentucky in the strong warm
sector of the larger weather system. This warm dome of air will
suppress convection through evening and into the night - though a
stray shower or thunderstorm will be possible - mainly along and
north of the Mountain Parkway and perhaps in the higher terrain
near the Virginia border. The sfc and aloft ridging associated
with the dome of warm air is protecting the area from the plague
of flash flooding and near continuous storms through the midwest
and into the northern Ohio Valley. It is also responsible for the
record warmth today, and potentially tomorrow, with readings
today in the low 80s north to the upper 80s south. Dewpoints at
the same time are running in the mid 60s most places with limited
mix-down evident. Winds are running from the south at 5 to 10 mph
with some gusts from the southwest at up to 20 mph - mainly in our
west.

The models are in very good agreement aloft through the short
term portion of the forecast. They all depict a extremely deep
closed low lifting from the Southern Plains north and east into
the western Great Lakes by Monday afternoon. Over eastern Kentucky
strong ridging will retreat through the day Sunday with height
falls pushing into the area from the west with the passage of the
closed low. With such good agreement on the low the consensus
blend should provide a decent start for the grids.

Sensible weather will feature a mild night with a bit of a ridge
to valley split developing despite some mainly thin high clouds
and fairly high dewpoints. Still cannot rule out a stray storm or
shower through midnight, though, but mainly just for locations
near and north of the Mountain Parkway. For Sunday, another very
warm day will threaten record temperatures with highs in the mid
to upper 80s. Again a potential for a stray storm will exist on
the fringes of the CWA but the capping dome of warm air should
hold. Winds look to pick up during the afternoon with some gusts
to 30 or 35 mph possible - mainly in the western portions of the
Cumberland Valley and for spots closer to the Bluegrass region.
Will highlight this concern in the HWO. A cold front will progress
through the state Sunday night into Monday morning with a good
shot at thunder accompanying the associated widespread band of
showers.

Used the CONSShort and ShortBlend as the starting point for all
the grids with some adjustments for ridge to valley T distinctions
tonight and again to a lesser extent on Sunday night. Also beefed
up PoPs right with the front Sunday night as it looks like most
places will see measurable QPF when the boundary does go through.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM EDT SAT APR 29 2017

The models were in good agreement with the general upper level flow
pattern through the period. The latest data are suggesting that we
will see two periods of active weather in the extended. The first
will be during the day on Monday into early Monday evening, as an
area of low pressure aloft moves across the upper Great Lakes region
to begin the week. A surface cold front trailing from the parent low
will bring showers and storms to eastern Kentucky on Monday. The
rain should quickly taper off through the late afternoon and early
evening hours, with the last precipitation exiting the region by 4
or 5Z Tuesday. A ridge of high pressure is then expected to
temporarily settle over the area Monday and through Tuesday night,
bringing a brief period of dry weather to the area. The primary
concern for next week will the period from Wednesday onward. A
surface is forecast to stall out across the area. As low level
moisture from the Gulf of Mexico moves northward and encounters this
boundary, repeated rounds of showers and storms are expected. The
front should remain in place for a few days, as an area of low
pressure along the western end of the boundary basically sits in
place over the southern Plains as it slowly intensifies. The rain
chances will likely last through the weekend as the front will have
a difficult time moving away from the area.

Temperatures should start out close to normal, with highs in the
lower 70s forecast for Monday and Tuesday. Conditions should be warm
for Wednesday, as southerly flow and scant cloud cover allow
temperatures to rise into the mid to upper 70s for most locations
before the rain begins in earnest across the area. After that,
however, we should see below normal daily highs in the 60s, as
widespread cloud cover and persistent rain keeps temperatures from
rising very much each day. Nightly lows should generally be in the
40s and 50s to begin the period, and in the 40s the last few nights
of the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 155 PM EDT SAT APR 29 2017

VFR flight conditions can be expected throughout the forecast
period thanks to ridging aloft and at the sfc. There is still
plenty of of debris cloud cover across the northern parts of the
area from the morning MCS activity along the Ohio River. May still
yet see some isolated convection refire later this afternoon,
especially north of the Mountain Parkway and along an old outflow
boundary, but most spots will stay dry. Also a stay shower or
storm cannot be ruled out in the higher terrain along the
Kentucky and Virginia state line. Otherwise, winds will be from
the south-southwest through the rest of the afternoon, and late
in the morning Sunday, blowing at up to 10kts with some occasional
higher gusts. After dark, and early in the morning Sunday, they
will be light and variable at the sfc with a potential for a bit
of wind shear in the far southwest for several hours tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Apr 29, 7:19 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
719 PM EDT Sat Apr 29 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
719 PM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Stray strong to locally severe thunderstorms are possible this
evening, mainly near and north of the Mountain Parkway and near
the Virginia and West Virginia borders. Strong winds gusts and
hail would be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night into Monday as a cold
front crosses the area. Storms will also be possible Wednesday
into early Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Apr 29, 6:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
626 PM EDT SAT APR 29 2017

KYZ058-069-111-292300-
Jackson-Lee-Estill-
626 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON
AND NORTHWESTERN LEE COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Brazil, or 7
miles northwest of McKee, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Waneta, Shade,
Calloway Crossing, Wiseman Crossing Station, Jinks, Patsey,
Wisemantown, Cobhill, Brazil, Weedon, Leighton, Drip Rock, Sandgap,
Witt and Blanton Flats.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 8374 3743 8404 3747 8413 3778 8402
TIME...MOT...LOC 2225Z 203DEG 33KT 3753 8405

JMW
Special weather statement, Apr 29, 7:07 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
707 PM EDT SAT APR 29 2017

KYZ050-051-059-060-292330-
Montgomery-Menifee-Bath-Powell-
707 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...SOUTH CENTRAL BATH AND NORTHWESTERN MENIFEE COUNTIES...

At 707 PM EDT, a strong thunderstorm was located over Waltersville,
or near Stanton, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Jeffersonville, Camargo, Clay City, Clay
Lick, Means, Levee, Preston, Walkers Crossing, Olympia Springs, Cedar
Groves, Coons Station, Stepstone, Bean, Waltersville, Gatewoods
Station, Virden, Vaughns Mill and Crooks.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3806 8362 3779 8394 3780 8396 3784 8396
      3784 8398 3785 8399 3784 8400 3785 8401
      3793 8399 3793 8397 3795 8398 3813 8392
TIME...MOT...LOC 2307Z 207DEG 35KT 3787 8393

JMW
Special weather statement, Apr 29, 7:26 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
726 PM EDT SAT APR 29 2017

KYZ044-050-051-300000-
Montgomery-Bath-Fleming-
726 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...WESTERN BATH AND
CENTRAL FLEMING COUNTIES THROUGH 8 PM EDT...

At 726 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving north at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Jeffersonville, Camargo,
Sharpsburg, Pecks Ridge, Levee, Preston, Reynoldsville, Wyoming,
Sideview, Walkers Crossing, Flat Creek, Coons Station, Odessa,
Stepstone, Bean, Bourbon Furnace and Pebble.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3842 8362 3791 8382 3791 8389 3793 8397
      3812 8408 3817 8399 3832 8384 3834 8384
      3834 8386 3836 8388 3835 8390 3837 8390
      3836 8392 3843 8396
TIME...MOT...LOC 2326Z 188DEG 34KT 3805 8393

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:26 PM EDTSpecial Weather StatementJKLEstill34 min
Apr 29, 6:36 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Powell24 min
Apr 29, 6:55 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe35 min
Apr 29, 7:07 PM EDTSpecial Weather StatementJKLMontgomery23 min
Apr 29, 7:26 PM EDTSpecial Weather StatementJKLBath, Fleming, Montgomery34 min
Apr 29, 7:27 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Morgan, Powell, Wolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.